Oregon, 2005

Flash Flood in Oregon, April 26, 2005

April 26, 2005 · NWS PDT · 1 event in 1 county or zone

A rupture in a retaining wall of a wastewater storage lagoon led to a dam failure which sent 77 million gallons of wastewater onto highway 207 south-southwest of Hermiston, washing out part of the road, and depositing several feet of silt on the road. A resident across the highway ended up with four feet of mud surrounding his home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A rupture in a retaining wall of a wastewater storage lagoon led to a dam failure which sent 77 million gallons of wastewater onto highway 207 south-southwest of Hermiston, washing out part of the road, and depositing several feet of silt on the road. A resident across the highway ended up with four feet of mud surrounding his home. The flash flood also damaged lines in the Westland Irrigation District. The storage lagoon was at around half capacity at the time of the flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 26, 8:05 AM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 26, 8:05 AM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
905 AM PDT TUE APR 26 2005

.UPDATE...HAVE DECIDED TO UPDATE FORECAST TO INCLUDE TSRA OVER THE
FAR EASTERN REGION OF THE FORECAST AREA THAT INCLUDES WALLOWA AND
BLUE MOUNTAINS. EVEN GOING WITH THE MORE CONSERVATIVE NAM THE 7/5H
LAPSE RATES ARE BETTER THAN 7C.KM AND WITH DAYTIME HEATING HIGH
K INDICES/TTOTALS ETC FEEL CONVECTION WILL DEVELOP THIS AFTERNOON.
DESPITE WEAK FLOW ALOFT STILL FEEL WITH STRONG VERTICAL VELOCITIES
WE COULD GET SOME HAIL NEARING PENNY SIZE. OTHERWISE...HAVE
INCREASED AFTN HIGH TEMPS ACROSS THE LOWER COLUMBIA BASIN A COUPLE
OF DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  76  53  65  39 /   5   0  10   0
ALW  78  54  67  40 /   5   0  10   0
PSC  82  51  68  38 /   0   0  10   0
YKM  82  50  68  35 /   0   0  10   0
HRI  81  51  69  37 /   0   0  10   0
ELN  81  48  65  33 /   5   0  10   0
RDM  74  44  68  36 /  20  20  20  20
LGD  73  47  63  37 /  10  10  20  20
5J0  73  44  68  37 /  20  20  20  20
DLS  77  53  69  40 /   0   0  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
Hazardous weather outlook, Apr 26, 8:20 AM PST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
920 AM PDT TUE APR 26 2005

WAZ024>030-ORZ041>050-271215-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
920 AM PDT TUE APR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
     OREGON, BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

AN UPPER LEVEL LOW OFF THE COAST OF CALIFORNIA WILL SPREAD SOME
MOISTURE AND INSTABILITY OVER CENTRAL OREGON TODAY. THIS WILL
RESULT IN A SLIGHT CHANCE OF SOME LATE DAY THUNDERSTORMS FROM THE
JOHN DAY REGION WEST TO THE CASCADES MOUNTAINS.

IN ADDITION...WITH DAYTIME HEATING...LOW LEVEL MOISTURE...AND BETTER
INSTABILITY SPECIFICALLY NEAR WALLOWA...THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS AFTERNOON AND SOME STORMS MAY BECOME STRONG WITH
HAIL NEARING PENNY SIZE.

WHILE STRONG STORMS ARE POSSIBLE ACROSS ANY LOCATION...THE
GREATEST CHANCES WILL BE EAST OF A LINE FROM DAYTON WASHINGTON TO
JOHN DAY OREGON.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY EAST OF A LINE FROM DAYTON
WASHINGTON TO JOHN DAY OREGON THIS AFTERNOON AND EVENING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENT HAZARDS.

The radar

The Pendleton radar (KPDT), 40 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Umatilla

When
April 26, 1:00 PM PST to 3:00 PM PST
Where
Umatilla County, 10 mi SSW of Hermiston
Property damage
$170,000
Reported by
NEWSPAPER
Coordinates
45.700, -119.367

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442767.